Copyright 2003 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2003
I am writing in response to the case report of Drs Gavras and Gavras titled "Are Patients Who Develop Angioedema With ACE Inhibition at Risk of the Same Problem With AT1 Receptor Blockers?"1 The authors report a small sampling of patients who had angioedema with ACE inhibition, but who subsequently tolerated ARB medications without adverse effects. They state that there findings "should alleviate the concerns of physicians who may be reluctant to use an ARB in such patients, despite anticipated benefits." Further, they state, "We are not aware of any report about patients who developed angioedema while receiving ACE inhibition and who were subsequently treated with an ARB." A search of the literature would suggest otherwise. In the ARCHIVES in 1998, Van Rijnsoever et al2 reported 13 cases of angioedema in patients taking losartan. Three of these individuals had previously reported angioedema while using an ACE inhibitor. Warner et al3 reported that 32% of individuals who experienced angioedema with ARB use had experienced a prior episode of angioedema attributed to ACE inhibitor therapy. In a review of the safety of ARB use in patients with ACE-induced angioedema, Howes and Tran4 state that "angiotensin receptor antagonists cannot be considered to be a safe alternative therapy in patients who have previously experienced ACE inhibitor-associated angioedema."4 The incidence of angioedema in patients taking ARBs is clearly lower than that seen with ACE inhibitors. However, the use of ARBs in patients who have previously experienced angioedema with ACE inhibitors should be undertaken with caution.1,4-6
MacLean JA, Hannaway PJ. Angioedema and AT1 Receptor Blockers: Proceed With Caution. Arch Intern Med. 2003;163(12):1488–1489. doi:10.1001/archinte.163.12.1488-a
Customize your JAMA Network experience by selecting one or more topics from the list below.